Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 3, 2010

June 3, 2010 · NWS GID · 14 events in 7 counties and zones

Severe thunderstorms first developed across Central Nebraska during the late afternoon hours, gradually spreading southeast across portions of South Central Nebraska during the evening hours. The initial supercell development took place along and ahead of a northeast to southwest oriented surface trough, in an environment characterized by 1500 to 2500 J/kg MLCAPE and deep-layer shear of 35 to 40…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms first developed across Central Nebraska during the late afternoon hours, gradually spreading southeast across portions of South Central Nebraska during the evening hours. The initial supercell development took place along and ahead of a northeast to southwest oriented surface trough, in an environment characterized by 1500 to 2500 J/kg MLCAPE and deep-layer shear of 35 to 40 knots. Some storms quickly became outflow-dominant, with wind gusts of 60 to 64 MPH reported in Sherman and Hamilton Counties, and golf ball size hail in Merrick County. While the primary cluster of severe storms focused north of Interstate 80, an isolated severe storm also developed across southwest portions of South Central Nebraska, bringing quarter to golf ball size hail to parts of Gosper, Phelps and Harlan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 5:14 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 3, 5:14 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT THU JUN 3 2010

.AVIATION...00Z TAF. THUNDERSTORMS HAVE BEEN FORMING NEAR A TROUGH
OF LOW PRESSURE THIS AFTERNOON. SO FAR THESE THUNDERSTORMS HAVE
BEEN SCATTERED AND SHOULD REMAIN MAINLY TO THE NORTH OF THE KGRI
TERMINAL AREA. THE MAIN QUESTION WILL BE WHETHER THEY CONTINUE TO
DEVELOP TO THE SOUTH ALONG THE BOUNDARY...AND IF SO WILL THERE BE
ENOUGH OF THEM THAT THEY WILL AFFECT THE KGRI TERMINAL. LATEST
TRENDS ON THE RADAR ARE THAT THERE ARE A FEW TRYING TO DEVELOP TO
THE SOUTH SO EXPECT THERE COULD BE A THUNDERSTORM THAT GETS INTO
THE AREA. THE THUNDERSTORMS SHOULD BE GONE LATE THIS EVENING.
WINDS WILL TURN TO THE NORTH WITH THE BOUNDARY AS IT MOVES INTO
THE AREA. THE REMAINDER OF THE PERIOD SHOULD BE VFR.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT THU JUN 3 2010/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  THE CHANCE FOR
THUNDERSTORMS WILL BE THE MAIN CONCERN THROUGH THE PERIOD.  EARLY
AFTERNOON SURFACE ANALYSIS PLACED A TROUGH ACROSS WESTERN NEBRASKA
INTO SOUTHEAST COLORADO.  THIS FEATURE WILL GRADUALLY MOVE SOUTHEAST
TONIGHT WHILE A COLD FRONT ALSO MOVES SOUTH AND EVENTUALLY MERGES WITH
THE TROUGH ON FRIDAY MORNING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE PRE FRONTAL TROUGH DURING THE MID TO LATE
AFTERNOON HOURS AND THEN TRAVEL EAST/SOUTHEAST. THE 12Z NAM
GENERALLY FOCUSES THE BETTER THUNDERSTORM CHANCES TONIGHT ACROSS
NORTHERN PARTS OF THE FORECAST AREA CLOSER TO THE LOW LEVEL JET
AXIS AND IN AN AREA OF H85 WARM AIR ADVECTION. THE 12Z NCEP 4KM
WRF RUN FOR SPC HAS A BIT OF A DIFFERENT SCENARIO AND SUGGESTS
STORMS THAT DEVELOP ACROSS THE HIGH PLAINS LATE THIS AFTERNOON
WILL EVENTUALLY TAKE MORE OF A SOUTHEAST PATH WHICH WOULD GIVE
SOUTHERN PARTS OF THE FORECAST AREA THE BETTER RAIN CHANCES. HAVE
KEPT LOW CHANCE POPS GOING ACROSS THE ENTIRE FORECAST AREA FOR
TONIGHT...AND GRADUALLY SHIFTED THEM SOUTHEAST WITH TIME ALONG
WITH THE BOUNDARY. THE SEVERE WEATHER THREAT APPEARS TO BE MAINLY
THIS EVENING WITH MOST FORECAST SCENARIOS SHOWING A SLIGHTLY
SLOWER PROGRESSION TO THE TROUGH WHICH WOULD KEEP MOST STORMS WEST
OF THE CWA THROUGH THE AFTERNOON. THE THREAT AREA (NORTH OF A LINE
FROM PHILLIPSBURG TO YORK) STILL LOOKS ON TRACK WITH 0-1KM MLCAPE
VALUES RISING INTO THE 1500-2500 J/KG RANGE NEAR THE TROUGH.

THE FRONT STALLS ACROSS NORTHERN KANSAS ON FRIDAY...AND THOUGH AN
ISOLATED THUNDERSTORM NEAR THE FRONT CAN NOT BE RULED OUT FRIDAY
MORNING...THE CHANCES APPEAR SMALL ENOUGH TO KEEP OUT FOR NOW.  THE
BETTER CHANCE OF THUNDERSTORMS APPEARS TO BE DURING THE AFTERNOON IN
THE SOUTHERN PORTION OF THE FORECAST AREA WHERE H85 WARM AIR
ADVECTION IS MAXIMIZED AND THE LOW LEVEL JET BEGINS TO INCREASE LATE
IN THE AFTERNOON.  A FEW STRONG TO SEVERE STORMS AGAIN APPEAR
POSSIBLE WITH 0-1KM MLCAPE VALUES OF 1500-2500 J/KG DURING THE LATE
AFTERNOON.  H85 WARM AIR ADVECTION SPREADS NORTH AND COVERS NEARLY
THE ENTIRE FORECAST AREA FRIDAY NIGHT AS THE BOUNDARY SURGES A
LITTLE FARTHER NORTH.  THERE IS STILL SOME DISAGREEMENT BETWEEN THE
NAM AND GFS IN EXACTLY WHERE THE FRONT WILL END UP...BUT THE GENERAL
CONSENSUS WOULD PLACE THE GREATER THUNDERSTORMS CHANCES IN SOUTH
CENTRAL NEBRASKA FOR MUCH OF FRIDAY NIGHT.

LONG TERM...STARTING 12Z SATURDAY. PRIMARY FORECAST CONCERNS
DURING THE EXTENDED FORECAST PERIOD CONTINUE TO BE CHANCES FOR
PRECIPITATION. AS HAS BEEN FORECAST THE PAST COUPLE OF DAYS...THE
UPPER LEVEL PATTERN OVER THE REGION WILL BE MOSTLY ZONAL DURING
MUCH OF THE EXTENDED PERIOD...WITH SEVERAL MID LEVEL PERTURBATIONS
MOVING THROUGH THE MEAN FLOW. SEVERAL WEAK SURFACE BOUNDARIES WILL
ALSO BE PASSING THROUGH THE CWA DURING THE EXTENDED FORECAST
PERIOD. ONE SUCH SURFACE BOUNDARY IS PROJECTED TO PUSH ACROSS THE
CWA SATURDAY. AT THIS TIME THE NAM...OPERATIONAL GFS AND EC ALL
SUGGEST THIS BOUNDARY WILL CLEAR THE NORTHWESTERN HALF OF THE CWA
BY 18Z SATURDAY...AND THEN THE REMAINDER OF THE CWA BY 00Z. ALL
THREE MODELS INDICATE SOME INSTABILITY AHEAD OF THE BOUNDARY
ACROSS SOUTHEASTERN PORTIONS OF THE CWA SATURDAY AFTERNOON...WITH
0-1 MLCAPE VALUES IN THE 1500-2000 J/KG RANGE. DEEP LAYER BULK
SHEAR VALUES OF 25-35 KTS ARE ALSO FORECAST AHEAD OF THE BOUNDARY.
IT ALSO APPEARS HOWEVER THAT THERE WILL BE QUITE A BIT OF
INHIBITION SATURDAY WHICH SHOULD LIMIT THUNDERSTORM ACTIVITY.
GIVEN ALL THIS AM CERTAINLY NOT ANTICIPATING A BIG SEVERE WEATHER
OUTBREAK...BUT IF A FEW STORMS CAN FIRE THEN CERTAINLY A FEW
ISOLATED HAIL REPORTS WILL BE POSSIBLE.

THE LATEST OPERATIONAL GFS AND EC INDICATE HIGH PLAINS CONVECTION
COULD PUSH INTO WESTERN PORTIONS OF THE CWA SUNDAY...SO HAVE GONE
AHEAD AND INSERTED SLIGHT CHANCE POPS ACROSS OUR WEST FOR SUNDAY. A
LOW LEVEL JET IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF OUR
CWA SUNDAY NIGHT INTO MONDAY MORNING...WITH SOUTHERLY FLOW ALONG THE
AXIS OF THE JET RIDING ACROSS A WEAK SURFACE BOUNDARY OVER CENTRAL
TO NORTHERN KANSAS. THE LOW LEVEL THETA-E
ADVECTION...CONVERGENCE...AND ISENTROPIC UPGLIDE ALONG THE 305-310 K
SURFACES APPEAR AS THOUGH THEY WILL BE SUFFICIENT ENOUGH FOR
PRECIPITATION ACROSS WESTERN PORTIONS OF THE CWA SUNDAY NIGHT. THIS
AREA OF PRECIPITATION IS THEN EXPECTED TO SHIFT EASTWARD ACROSS THE
CWA AS THE AXIS OF THE LOW LEVEL JET ALSO SHIFTS EAST. PRECIPITATION
ALSO APPEARS TO BE A GOOD BET ACROSS OUR EAST DURING THE DAY MONDAY
AS THETA-E ADVECTION AND ISENTROPIC UPGLIDE PERSISTS. YET ANOTHER
LOW LEVEL JET MAY PRODUCE PRECIPITATION ACROSS THE AREA MONDAY NIGHT
INTO TUESDAY MORNING...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE
POST SUNRISE TUESDAY. KEPT SLIGHT CHANCE POPS GOING ACROSS THE CWA
FOR WEDNESDAY AS MODELS INDICATE YET ANOTHER MID LEVEL PERTURBATION
WILL PROVIDE ENOUGH OMEGA FOR PRECIPITATION OVER THE AREA. KEPT
THURSDAY DRY FOR NOW.

TEMPERATURES WILL CONTINUE AT NEAR TO SLIGHTLY ABOVE NORMAL LEVELS
THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. THE ONLY EXCEPTION
WILL BE MONDAY WHEN CLOUD COVER...PRECIPITATION...AND UPSLOPE SURFACE
FLOW WILL LIKELY PROMOTE COOLER TEMPERATURES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 3, 5:46 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT THU JUN 3 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
646 PM CDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL MOVE EAST AND SPREAD
ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BE SEVERE ALONG AND NORTH OF A LINE FROM LOUP CITY TO CENTRAL CITY
NEBRASKA...WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN
EXCESS OF 60 MPH THE MAIN HAZARDS. SEVERE WEATHER IS EXPECTED
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AFTERNOON
SOUTHEAST OF A LINE FROM YORK NEBRASKA TO STOCKTON KANSAS...WITH
THE CHANCE FOR STORMS SPREADING NORTH ACROSS THE ENTIRE OUTLOOK
AREA FOR FRIDAY NIGHT. AN ISOLATED STRONG TO SEVERE STORM IS
POSSIBLE LATE FRIDAY AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF
A LINE FROM HEBRON NEBRASKA TO OSBORNE KANSAS.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING...GENERALLY SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO
OSBORNE KANSAS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED...AN ISOLATED STORM OR TWO COULD PRODUCE HAIL TO THE
SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH.
THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST FOR
SUNDAY...GENERALLY WEST OF HIGHWAY 281. FINALLY...INTERMITTENT
CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR THE ENTIRE
OUTLOOK AREA SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT NORTH
OF A LINE FROM PHILLIPSBURG KANSAS TO YORK NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 3, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT THU JUN 3 2010

NEZ040-040000-
GREELEY NE-
624 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 700
PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ERICSON...OR 16 MILES NORTHEAST OF ORD...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPALDING...AND RURAL AREAS OF NORTHERN GREELEY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9828 4154 9828 4171 9876 4174 9876
      4175 9828
TIME...MOT...LOC 2323Z 281DEG 26KT 4174 9867

PFANNKUCH

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 3, 5:50 PM CST
Where
Sherman County, 3.61 mi NNW of Loup City
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.330, -99.000

Hail, Gosper

When
June 3, 6:15 PM CST
Where
Gosper County, 9 mi S of Elwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.470, -99.860

Hail, Sherman

When
June 3, 6:17 PM CST to 6:21 PM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.280, -98.970

Hail, Sherman

When
June 3, 6:22 PM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.280, -98.970

Hail, Phelps

When
June 3, 6:57 PM CST
Where
Phelps County, 0.87 mi NE of Atlanta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.380, -99.460

Hail, Howard

When
June 3, 7:10 PM CST
Where
Howard County, 0.52 mi E of Elba
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.280, -98.570

Hail, Phelps

When
June 3, 7:11 PM CST
Where
Phelps County, 5 mi S of Holdrege
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.378, -99.370

Hail, Phelps

When
June 3, 7:15 PM CST
Where
Phelps County, 5 mi SSE of Holdrege
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.383, -99.334

Hail, Harlan

When
June 3, 7:18 PM CST
Where
Harlan County, 5.95 mi WSW of Ragan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.280, -99.380

Hail, Howard

When
June 3, 7:30 PM CST
Where
Howard County, 4.56 mi NE of Dannevirk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.360, -98.650

Thunderstorm Wind, Hamilton

When
June 3, 8:08 PM CST
Where
Hamilton County, 3.45 mi S of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.820, -98.000

A few tree limbs were knocked down.

Hail, Merrick

When
June 3, 8:32 PM CST
Where
Merrick County, 5.27 mi NNE of Central City
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.190, -97.960

Hail, Merrick

When
June 3, 8:47 PM CST to 8:50 PM CST
Where
Merrick County, 1.71 mi WSW of Clarks
Measured
0.88 in hail
Reported by
Public
Coordinates
41.190, -97.880

Hail, Phelps

When
June 3, 9:47 PM CST
Where
Phelps County, 5.55 mi N of Holdrege
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.530, -99.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228700, 228702, 228703, 228705, 228706, 228707, 228708, 228709, 228710, 228711, 228713, 228714, 228715, 228716.